Jump to content
CrazyBoards.org

hyperthyroidism - to continue lithium or not?


Recommended Posts

hyperthyroidism - to continue lithium or not?

 

Hi I have been on lithium carbonate since I was 18 and I'm now just about 33. I had my lab work done and it says my thyroid is producing too much hormone. I want to know if this is a reason to stop lithium *which I need* or not to stop lithium.

Link to comment
Share on other sites

Usually, someone correct me if I am wrong, but Lithium causes the opposite, hypothyroidism. I got hypothyroid from years of being on Lithium. I am hoping at my next endo appt. I can come off of the levothyroxine because I have since been on Depakote which, reportedly does not affect thyroid hormones. Ask a doctor for sure about this one. Because if Lithium is your miracle med there are ways to work around hyperthyroidism. Good luck.

Link to comment
Share on other sites

It could be the lithium, it might not be. A lot of people with MI have thyroid problems.

If the lithium is working, the thyroid can be corrected with meds, and lithium can be continued. 

 

Talk to your pdoc or gdoc for their opinion.

Link to comment
Share on other sites

Usually, someone correct me if I am wrong, but Lithium causes the opposite, hypothyroidism. I got hypothyroid from years of being on Lithium. I am hoping at my next endo appt. I can come off of the levothyroxine because I have since been on Depakote which, reportedly does not affect thyroid hormones. Ask a doctor for sure about this one. Because if Lithium is your miracle med there are ways to work around hyperthyroidism. Good luck.

 

I was also given the impression that lithium causes hypothyroidism when I was taking lithium and not hyperthyroidism. It may be that TSH is high which does indeed indicate hypothyroidism. I think you need to review the results of your blood tests with your doctor and not make any med changes on your own.

Link to comment
Share on other sites

"Of the three commonly ordered blood tests (thyroid-stimulating hormone [TSH], T3 and T4), it is the TSH that functions as the early warning system. Generally speaking, prior to the actual thyroid hormones themselves (T3 and T4) going down to subnormal levels, the TSH rises in an effort to make the damaged thyroid produce more hormones."

 

After reading this. Maybe my TSH is high in an effort to make the damaged thyroid produce more hormones.

 

But I won't know more until Monday when I see my doctor.

Link to comment
Share on other sites

I'm pretty sure that when you TSH is high, it means you are heading towards hypothyroidism.  Mine is low, and I have hyperthyroidism.

 

yep, this.  in "explain it like i'm five" language (which i frequently need) your pituitary is yelling at your thyroid to make more hormones, and the message is sent through what's called the thyroid stimulating hormone (TSH).  the less thyroid hormones (such as T4 or T3) you're producing, the more your pituitary gland is going to send out TSH to try and convince your thyroid to stop slacking off.

 

lithium can affect your thyroid's ability to make hormones, and augmenting lithium treatment with synthetic hormones (or pig hormones!) generally fixes things up nicely.

 

testing TSH, T4 and T3 should be done routinely if you're taking lithium anyway.  so if your doctor decides you really have gone hypothyroid, all that's going to change is taking one more pill every day (one that actually doesn't have side effects when the dose is right, bonus), and you'll probably have your blood tested a little more frequently.  lots and lots of people continue to take lithium after thyroid problems develop, and as long as they're replacing the missing hormones, they can keep right on going.

 

(of course there are exceptions to this, but chances are, what's happening to you is the same thing that many lithium users experience.  by no means is it necessary for you to stop taking it, especially if it's working!)

 

sorry for the longwinded-ness.  i just don't want anyone to be afraid of staying on lithium because of thyroid problems.

Link to comment
Share on other sites

Well I saw my doctor today. She said my TSH is high so she sent me to get more blood work done. She wants to know what my T3 and T4 levels are. Then I see her again on Friday and we will make a plan on weather or not I need to see an endocrinologist.

 

She asked if I could lower my does of lithium but I told her I was already on my lowest dose possible.

Link to comment
Share on other sites

  • 4 weeks later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...